Monday, January 23, 2012

IT Band? Nope...just bilateral hip issues.

As most runners know, you will go through your days with the minor aches and pains that evolve from our beloved sport.  You know what I mean…tight hamstrings, a pinching Achilles, or that nagging pain that you get along the side of your knee…or in my case, the hips. 

For a while now, I have been experiencing pain in both hips before, during and after running.  At first, it was a dull, achy feeling, but as I increased my mileage, it continued to worsen.  I asked my brother- in-law, Dr. Tyler McClimon, who is a chiropractor based in Birdsboro, PA and he immediately thought my IT band was acting up.  He showed me a few stretches to do before and after running.

In addition to the stretches, I also continued to be religious to my best friend...the foam roller.  Here he is…adorable!

I love him (my foam roller) because he helps me use my body weight to massage my sore and tight muscles. At one point, the pain was so intense as I rolled the side of my thighs over this foam contraption.  But in reality, it was a good kind of pain since I knew I was helping myself in the long run.

So after a few weeks of stretching, foam rolling, a handful of intense 30-minute sports massage sessions, I was still in pain. 

I went to a local high school and consulted with one of their sports trainers.  Again, I was told that my issue was the all-common IT band.  He advised me to take Advil, or any kind of over-the-counter anti-inflammatory medication to help reduce the inflammation.  He also set up a doctor appointment with a well-known doctor in the area who specializes in orthopedics, especially running.

So here I am.  Today I saw Dr. Brett Godbout, an orthopedic surgeon at Coordinated Health in Bethlehem.  After a few x-rays and some testing, he officially diagnosed me with bilateral hip pain…not Iliotibal band syndrome (like I thought).    

My diagnosis came to somewhat of a surprise, but it was definitely a relief.  Now, I have a few appointments with a physical therapist and a follow-up with Dr. Godbout in six weeks.  I am also supposed to lay off the Advil because anti-inflammatory medication can be rough the stomach, particularly in women.

So overall, it was a decent appointment with good news in the end!

No comments:

Post a Comment